Korean J Cerebrovasc Surg.  2009 Dec;11(4):204-206.

Unexpected Complication of Intravenous Recombinant Tissue Plasminogen Activator Thrombolysis in a Patient with Acute Ischemic Stroke: Aortic Dissection

Affiliations
  • 1Department of Neurosurgery, Bucheon St. Mary's Hospital, The Catholic University of Korea. twinpapa@catholic.ac.kr
  • 2Department of Cardiovascular Surgery, Bucheon St. Mary's Hospital, The Catholic University of Korea.

Abstract

We report here on a case of acute aortic dissection after intravenous tissue plasminogen activator (t-PA) administration in a patient with acute ischemic stroke. A 75-year-old woman with a history of hypertension and diabetes mellitus presented with left hemiplegia and a decreased mentality. The admission studies revealed severe stenosis of the right middle cerebral artery and decreased cerebral perfusion. Initial chest radiography showed hypertensive cardiovascular changes and increased interstial markings on both lung fields. Cyanosis and cardiac arrest occurred 80 minutes after intravenous t-PA administration. Emergency cardiopulmonary resuscitation was done and chest CT showed a dissection involving the whole aorta and pericardial effusion due to bleeding. In spite of our earnest efforts, the patient died. It should be kept in mind that aortic dissection can occur after intravenous t-PA administration and an early clinical suspicion and diagnosis is needed to avoid this devastating complication.

Keyword

Aortic dissection; Stroke; Thrombolysis; Tissue plasminogen activator

MeSH Terms

Aged
Aorta
Cardiopulmonary Resuscitation
Constriction, Pathologic
Cyanosis
Diabetes Mellitus
Emergencies
Female
Heart Arrest
Hemiplegia
Hemorrhage
Humans
Hypertension
Lung
Middle Cerebral Artery
Perfusion
Pericardial Effusion
Stroke
Thorax
Tissue Plasminogen Activator
Tissue Plasminogen Activator
Full Text Links
  • KJCS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error